Summer 2022 Newsletter
By Kaitlin Byrd, Pharm.D. and Lisa C. Hutchison, Pharm.D., MPH, BCPS, BCGP
University of Arkansas for Medical Sciences (UAMS) College of Pharmacy
Older patients are at a higher risk of being prescribed multiple medications increasing their risk of negative effects from polypharmacy. Polypharmacy and inappropriate use of medications can increase the patient’s risk of falls, delirium, and hospitalizations. Deprescribing can help reduce polypharmacy and minimize any use of inappropriate medications3. Choosing Wisely is a tool developed by the American Board of Internal Medicine to promote conversations between patients and clinicians. Working closely with the American Society of Consultant Pharmacists, Choosing Wisely has outlined ten recommendations targeting appropriate prescribing practices.2 It can be hard to keep so many recommendations in mind, so here is an easy way to organize them for use with patient care—4-3-2-1.
It’s no surprise that older adults have polypharmacy. There are four recommendations that highlight the problems with drug-drug interactions—particularly issues with bleeding and cognition, so each area has two recommendations.
- Avoid use of two or more medications that can increase a patient’s bleed risk. Direct oral anticoagulants (DOACs), warfarin, aspirin, selective serotonin reuptake inhibitors (SSRIs), antiplatelet agents, nonsteroidal anti-inflammatory drugs (NSAIDs) and corticosteroids can all increase the patient’s risk of bleeding. Carefully decide if the benefits outweigh the risk when combining these agents, and if yes, provide education and frequent monitoring.
- Avoid the use of strong CYP3A4 and P-glycoprotein (p-gp) inhibitors or inducers with DOACs. DOACs (i.e., rivaroxaban, dabigatran, apixaban) combined with inhibitors of p-gp and CYP3A4 can lead to an increased risk of bleeding or therapeutic failure due to changes in metabolism.
- Avoid prescribing three or more CNS-active medications. Combining antidepressants, benzodiazepines, Z-drugs (e.g., zolpidem), opioids, gabapentinoids, antipsychotics, and antiepileptics can lead to an increased risk of falls and fractures. Use non-pharmacologic options and the lowest effective dose as viable options for medication management.
- Avoid combining opioids with benzodiazepines or gabapentinoids to treat pain in older adults. An increased risk of serious breathing difficulties may occur and can lead to death in those with chronic obstructive pulmonary disease or the elderly.
Three recommendations focus on reviewing the complete medication list with patient factors in mind to prevent adding/continuing drugs that are not needed.
- Before prescribing medications for new symptoms, ensure that it is not an adverse drug reaction (ADR) from a current medication. Prescribing cascades can occur when new medications are added to treat ADRs from a patient’s current medication.
- Perform a complete medication review prior to continuing medications at transitions of care. Negative outcomes are associated with continuing medications that are no longer indicated for the patient.
- Assess goals of care, time-to-benefit for medications, and the presence of comorbidities for older adults with limited life expectancy. Many drugs (e.g., cholinesterase inhibitors, memantine, and statins) have questionable benefit when a patient is near the end of life.
Two recommendations are specific to avoiding use of anticholinergic medications.
- Avoid use of highly anticholinergic medications in older adults without considering safer alternatives or non-pharmacological options. Anticholinergic medications include first generation antihistamines (diphenhydramine, doxylamine), tricyclic antidepressants, gastrointestinal antispasmodics, antiemetics, urinary incontinence medications, and medications for Parkinson’s disease. These medications are associated with an increased risk of dementia, cognitive impairment, and excess sedation.
- Avoid concomitant use of anticholinergic medications with cholinesterase inhibitors for treatment of dementia. The two medication classes exhibit opposing actions; therefore, anticholinergics will decrease the efficacy of cholinesterase inhibitors.
The last recommendation focuses on tramadol in particular.
- Avoid prescribing tramadol for older adults without consideration of fall risk, serotonergic excess, seizures, and drug-drug interactions. Potential for serotonin syndrome, hyponatremia, tramadol-induced seizures, and hypoglycemia are all possible side effects that are harmful for older adults contributing to falls and fractures. The risk of these effects is increased with a decrease in renal function.
Conversations about medications between pharmacists, prescribers, other health care professionals with patients and their caregivers provides awareness of the benefits and harms of medications. Shared decision-making is imperative when optimizing a patient’s medication regimen to improve outcomes, avoid unnecessary adverse effects, and better manage chronic conditions1.
- Liacos M, Page AT, Etherton-Beer C. Deprescribing in older people. Aust Prescr. 2020;43(4):114-120. Published 2020 August 03.
- Ten Things Physicians and Patients Should Question. Choosing Wisely. American Society of Consultant Pharmacists, American Board of Internal Medicine. Published 2022 June 04.
- Wu H, Kouladjian O’Donnell L, Fujita K, Masnoon N, Hilmer SN. Deprescribing in the Older Patient: A Narrative Review of Challenges and Solutions. Int J Gen Med. 2021;14:3793-3807. Published 2021 Jul 24.